Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 27, 2021Orange County, Indiana

NWS Louisville, KY issued this special weather statement at Aug 27, 2021, 4:16 PM EDT for Orange County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:16 PM EDT (20:16 UTC)
Expired
Aug 27, 2021, 4:45 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Hail
0.25 in
Wind
40

County Orange County, IN

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS83 KLMK 272016
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
416 PM EDT Fri Aug 27 2021
 
INZ076-272045-
Orange IN-
416 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Orange
County through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Paoli, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern Orange
County, including the following locations... Orangeville, Bonds, West
Baden Springs, Hindostan, Scarlet, Prospect, Abydel, Orleans and
French Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3869 8641 3851 8655 3852 8668 3869 8668
TIME...MOT...LOC 2016Z 195DEG 11KT 3857 8662 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

CG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:53 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 27, 2:53 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
253 PM EDT Fri Aug 27 2021

.Short Term...(This evening through Saturday)
Issued at 250 PM EDT Fri Aug 27 2021

Afternoon satellite and radar imagery show partly to mostly cloudy
skies across the region.  A large amount of convection continues to
develop along dual outflow boundaries that originated near the WK/BG
Parkways this afternoon.  Northbound outflow boundary is pushing
northward and is near the Ohio River.  The boundary is interacting
with a bit more unstable atmosphere as the area along the river and
points north has been in the sun for much of the day.  This line
will continue to move northward and produce strong convection.  The
main hazards with this northward moving line of storms will be
torrential rainfall, gusty winds to 40 MPH, and frequent/intense
lightning.

The southbound outflow boundary is nearing the Bowling Green area
and points along the Cumberland Parkway.  Convection down this way
isn't as strong as the convection to the north, but moderate to
heavy rainfall, gusty winds to 30-35 MPH, and frequent lightning
will be the main threats with this activity.

Additional convection continues to increase out across our Bluegrass
region as well.  This activity is more scattered in nature and
developing along outflow boundaries and differential heating
boundaries.  Again, some storms in this region could also be strong
with torrential rainfall, wind gusts of 30-35 MPH, and frequent
lightning.

As we move into the evening hours, we expect this convection to
diminish in intensity and coverage due to the lack of synoptic scale
forcing and the gradual stabilization of the boundary layer.
Temperatures should fall into the 70s this evening.

For the overnight period, we should see skies start to clear out
this evening and skies should be come mostly clear overnight.
Combination of light winds, clear skies, and wet ground should lead
to fog formation overnight.  Given the scattered nature of the
storms this afternoon, we plan on going with patchy dense fog.
However, there is a possibility that more widespread fog could
develop.  So the evening crew will continue to monitor that.
Overnight lows should dip into the upper 60s to the lower 70s.

For Saturday, expecting generally a repeat performance of today,
perhaps with a little less coverage.  Upper ridge over the SW
Atlantic is forecast to build a bit more eastward and that should
result in a bit more capping.  Overall confidence in this is a bit
below average given that we'll likely have left over boundaries and
differential heating to produce at least isolated convection once
again in the afternoon hours.  Highs should warm into the upper 80s
to the lower 90s once again.

&&

.Long Term...(Saturday night through Friday)
Issued at 240 PM EDT Fri Aug 27 2021

The long term period looks to become more active next week with
influences from an approaching cold front and possible remnants from
Hurricane Ida. See details below.

Upper level ridge will continue to hold across the eastern US on
Sunday as the sfc high remains anchored to the Carolinas. This sfc
high will continue to feed moisture-rich air into our region as
return flow, keeping us in a similar warm and humid pattern at least
for Sunday. Afternoon shower and storm chances are possible as our
environment destabilizes due to peak heating in the low 90s once
again.

As we start next week, the forecast becomes more complicated. To our
north, a cold front is expected to drop from the upper Midwest into
the Ohio Valley. To our south, Hurricane Ida is forecast to make
landfall Sunday evening as a major hurricane somewhere across the
Louisiana coast (per NHC), and track northeastward into the Tennessee
Valley by Tuesday. The cold front may struggle to drop into the Ohio
Valley at first due to the lingering eastern US ridge, but ensembles
agree the ridge should begin to break down by Monday/Monday night,
which will eventually allow the cold front to arrive to the vicinity
of the Ohio River by Tuesday. Models are also suggesting we'll begin
to see the northern fringes of Ida by Tuesday, placing us between a
cold front and a remnant tropical system. Of course it should be
mentioned that a lot of uncertainty remains with regards to how the
track/intensity of Ida will play out in the coming days. But there
is also uncertainty with how/if Ida will interact with the cold
front. If the ridge can hold a bit longer than what models are
suggesting, that would possibly keep the front further north.
Regardless, we'll be well within a tropical airmass that will bring
a decent shot at some heavy rainfall and maybe some flooding issues.

With thicker cloud coverage and precip chances expected Tue/Wed, max
temps could possibly remain in the low 80s, slightly cooler than
normal for late Aug/early Sept. For Thursday and Friday, drier wx
may be in the mix as the tropical remnants shift off to the east and
and a deep high builds across the SW US, pushing cooler NNW flow
into the Ohio Valley. Confidence also remains low for the Thu/Fri
timeframe due to being a week out and at the very end of the long
term period. Will continue to monitor next week's forecast and
potential hazards.

&&

.Aviation...(18Z TAF Issuance)
Issued at 127 PM EDT Fri Aug 27 2021

IMPACTS:

-Afternoon/evening storms possible at the terminals

DISCUSSION:

Leftover boundary from yesterday's convection has fired up storms
along the WK/BG Parkway corridor.  As convection collapses,
additional convective outflows will help generate new convection
that may impact the terminals this afternoon.  Outside of storms,
VFR conditions are expected with a light southwest wind.  Convection
should wane very quickly toward sunset with VFR conditions
overnight.  Some patchy fog will be possible, especially in areas
that see appreciable rainfall this afternoon.

CONFIDENCE:

Medium-high on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....CJP
Aviation.....MJ
Hazardous weather outlook, Aug 27, 3:26 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
326 PM EDT Fri Aug 27 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
326 PM EDT Fri Aug 27 2021 /226 PM CDT Fri Aug 27 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be seen across the outlook area this
afternoon and into the early evening hours. The main threats will be
torrential rainfall, gusty winds, and frequent lightning.

Skies are expected to clear out late tonight and patchy dense fog may
develop after midnight and linger through sunrise on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered storms are forecast each afternoon and evening. Locally
heavy rainfall and lightning are the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any instances
of flooding.

MJ/CJP

In the hours before

Special weather statement, Aug 27, 3:45 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
345 PM EDT Fri Aug 27 2021

KYZ034-035-039-040-272000-
Shelby KY-Woodford KY-Franklin KY-Anderson KY-
345 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Shelby,
northwestern Woodford, northern Anderson and southwestern Franklin
Counties through 400 PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lawrenceburg around 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 8473 3796 8504 3803 8511 3804 8510
      3804 8511 3808 8515 3827 8491
TIME...MOT...LOC 1945Z 237DEG 16KT 3806 8502

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EBW
Special weather statement, Aug 27, 3:49 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
349 PM EDT Fri Aug 27 2021

INZ092-KYZ030-031-272015-
Clark IN-Jefferson KY-Oldham KY-
349 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Clark,
central Oldham and northeastern Jefferson Counties through 415 PM
EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Green Spring, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Worthington Hills and Coldstream around 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 8533 3831 8544 3829 8546 3823 8560
      3834 8575 3854 8558
TIME...MOT...LOC 1949Z 224DEG 14KT 3833 8562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Aug 27, 3:53 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
353 PM EDT Fri Aug 27 2021

INZ076-083-084-089-272030-
Crawford IN-Orange IN-Perry IN-Dubois IN-
353 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central Dubois,
northwestern Crawford, north central Perry and southwestern Orange
Counties through 430 PM EDT/330 PM CDT/...

At 353 PM EDT/253 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles west of English. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Crawford, southwestern Orange, north central Perry and east central
Dubois Counties, including the following locations... Riceville,
Wickliffe, Taswell, Mentor, Schnellville, Birdseye, Eckerty and
Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 8668 3832 8679 3851 8666 3831 8642
TIME...MOT...LOC 1953Z 226DEG 4KT 3832 8667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EBW
Special weather statement, Aug 27, 3:59 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
359 PM EDT Fri Aug 27 2021

KYZ042-043-272030-
Bourbon KY-Nicholas KY-
359 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Bourbon
and southwestern Nicholas Counties through 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Bourbon and southwestern Nicholas Counties, including the following
locations... Jackstown, Blacks Crossroads, Plum, Weston, North
Middletown, Bunker Hill, East Union, Little Rock and Millersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 8395 3819 8398 3817 8400 3813 8406
      3811 8408 3811 8411 3815 8421 3829 8421
      3832 8394
TIME...MOT...LOC 1958Z 272DEG 5KT 3820 8413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

EBW
Special weather statement, Aug 27, 4:07 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
407 PM EDT Fri Aug 27 2021

KYZ033>036-039-272030-
Shelby KY-Henry KY-Scott KY-Franklin KY-Anderson KY-
407 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Shelby,
west central Scott, north central Anderson, southeastern Henry and
Franklin Counties through 430 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Frankfort. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Shelby, southeastern Henry, west central Scott, Franklin and north
central Anderson Counties, including the following locations...
Elmburg, Avenstoke, Harvieland, Elmville, Old Christianburg,
Bridgeport, Hatton, Defoe, Swallowfield and Ottusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3846 8495 3844 8496 3843 8496 3843 8494
      3845 8494 3843 8492 3842 8488 3838 8490
      3837 8487 3836 8487 3836 8484 3834 8479
      3835 8475 3832 8470 3807 8501 3827 8510
      3849 8501
TIME...MOT...LOC 2007Z 192DEG 3KT 3828 8503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EBW
Special weather statement, Aug 27, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
416 PM EDT Fri Aug 27 2021

INZ076-272045-
Orange IN-
416 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Orange
County through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Paoli, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Orange
County, including the following locations... Orangeville, Bonds, West
Baden Springs, Hindostan, Scarlet, Prospect, Abydel, Orleans and
French Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 8641 3851 8655 3852 8668 3869 8668
TIME...MOT...LOC 2016Z 195DEG 11KT 3857 8662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:00 PM EDTSevere Thunderstorm WarningLMKJefferson30 min
Aug 26, 8:29 PM EDTFlash Flood WarningLMKJefferson2 hr
Aug 27, 12:53 PM EDTSpecial Weather StatementLMKOhio52 min
Aug 27, 1:31 PM EDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Hart, Warren3 hr
Aug 27, 2:54 PM EDTAreal Flood AdvisoryLMKFayette2 hr
Aug 27, 3:06 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Taylor3 hr
Aug 27, 3:11 PM EDTSpecial Weather StatementLMKWashington34 min
Aug 27, 3:15 PM EDTAreal Flood AdvisoryLMKJessamine, Mercer, Woodford3 hr
Aug 27, 3:28 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Aug 27, 3:41 PM EDTSpecial Weather StatementLMKMercer34 min
Aug 27, 3:45 PM EDTSpecial Weather StatementLMKAnderson, Woodford15 min
Aug 27, 3:49 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 27, 3:59 PM EDTSpecial Weather StatementLMKBourbon31 min
Aug 27, 4:07 PM EDTSpecial Weather StatementLMKFranklin23 min
Aug 27, 4:17 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Fayette, Nicholas3 hr
Aug 27, 4:21 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Shelby3 hr
Aug 27, 4:25 PM EDTSpecial Weather StatementLMKLincoln35 min
Aug 27, 4:32 PM EDTAreal Flood AdvisoryLMKBoyle, Garrard, Jessamine, Lincoln3 hr
Aug 27, 4:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 27, 5:36 PM EDTAreal Flood AdvisoryLMKHarrison, Scott114 min
Aug 26, 8:43 PM EDTSpecial Weather StatementLMKClark32 min
Aug 26, 10:07 PM EDTAreal Flood AdvisoryLMKClark, Floyd113 min
Aug 27, 3:53 PM EDTSpecial Weather StatementLMKCrawford37 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.